Arizona, 2014

Heavy Rain in Arizona, July 9, 2014

July 9, 2014 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain over the Yarnell area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain over the Yarnell area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 9, 10:00 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 10:00 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST WED JUL 9 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA
THROUGH THURSDAY...BRINGING DAILY SHOWERS AND THUNDERSTORMS. FOR
FRIDAY AND SATURDAY...DRIER AIR WILL PUSH INTO THE REGION
REDUCING THE CHANCES FOR SHOWERS AND THUNDERSTORMS A BIT WHILE
INCREASING HIGH TEMPERATURES BY A FEW DEGREES.

&&

.DISCUSSION...CLOUD COVER DECREASED OVER THE PAST FEW HOURS WHICH
SHOULD ALLOW CONVECTION TO BEGIN DEVELOPING OVER THE HIGHER
ELEVATIONS OF THE MOGOLLON RIM...WHITE MTNS AND NE ARIZONA OVER THE
NEXT FEW HOURS. OVERALL...INSTABILITY IS A BIT LOWER THAN
YESTERDAY...THOUGH STILL EXPECT A FEW STORMS WITH HEAVY RAIN AND
SMALL HAIL. FOR AREAS SOUTH OF THE MOGOLLON RIM INCLUDING YAVAPAI
AND NORTHERN GILA COUNTIES...EXPECT CONVECTION TO BE SLOWER TO
DEVELOP DUE TO MORNING CLOUDS...PROBABLY MID TO LATE AFTERNOON.
FORECASTS ARE IN GOOD SHAPE THIS MORNING...NO MAJOR UPDATES
ANTICIPATED.

.PREV DISCUSSION...(418 AM MST)...
EXTENSIVE CLOUD COVER...LEFT OVER FROM YESTERDAYS CONVECTIVE
ACTIVITY...REMAINS IN PLACE ACROSS NORTHERN ARIZONA THIS MORNING.
THIS WILL REDUCE HEATING DURING THE MORNING HOURS AND SHOULD DELAY
CONVECTIVE INITIATION BY AN HOUR OR TWO. WITH THAT
SAID...PRECIPITABLE WATER REMAINS ELEVATED AND ANOTHER ROUND OF
SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAIN AND SMALL HAIL ARE IN THE FORECAST. EXPECT SIMILAR CONDITIONS
ON THURSDAY.

FRIDAY AND SATURDAY...A DRIER AND MORE STABLE AIR MASS WILL PUSH
INTO NORTHERN ARIZONA FROM THE NORTHWEST. THIS WILL CAUSE A
NOTICEABLE DECREASE IN CONVECTIVE ACTIVITY...WITH THE BEST CHANCES
FOR SHOWERS AND THUNDERSTORMS OVER HIGHER TERRAIN. IN
ADDITION...THE DRIER AIR MASS WILL ALLOW DAYTIME TEMPERATURES TO
WARM BY A FEW DEGREES.

SUNDAY ONWARD...LONG TERM MODELS PREDICT ANOTHER UPTICK IN MOISTURE
BEGINNING SUNDAY. THIS WILL LEAD TO INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS EACH DAY THROUGH AT LEAST EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT-NMRS -SHRA/-TSRA WILL DEVELOP
OVER HIGHER TERRAIN AREAS FROM 18Z ON WITH ISOLD +TSRA AND MVFR TO
EVEN IFR VSBY. LOWER ELEVATIONS OF YAVAPAI/GILA COUNTIES LIKELY WILL
BE MUCH QUIETER THAN YESTERDAY. CONVECTIVE ACTIVITY IS EXPECTED TO
DIMINISH BETWEEN 03-06Z.

&&

.FIRE WEATHER...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS NORTHERN ARIZONA TODAY AND THURSDAY AS A MOIST AND
UNSTABLE AIR MASS PERSISTS ACROSS THE AREA.

FRIDAY THROUGH SUNDAY...A TROUGH NEAR THE WEST COAST WILL ALLOW
SLIGHTLY DRIER AIR OVER THE AREA ON FRIDAY THROUGH THE WEEKEND.
A DECREASE IN THUNDERSTORM COVERAGE IS EXPECTED...MOST NOTABLE
ACROSS NORTHWEST ARIZONA.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........JJ/RR
AVIATION.......AT
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 9, 4:57 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 AM MST WED JUL 9 2014

AZZ004>018-037>040-100715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
457 AM MST WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP BY LATE MORNING OVER HIGHER TERRAIN AND WILL MOVE
INTO LOWER ELEVATIONS THIS AFTERNOON AND EVENING. STEERING WINDS
ALOFT WILL GUIDE MOST STORMS TOWARD THE NORTH TODAY.

THE PRIMARY THREAT FROM THESE STORMS WILL BE SMALL HAIL AND PERIODS
OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXPECT DAILY SHOWERS AND THUNDERSTORMS FOR MUCH OF THE WEEK...WITH
PERIODS OF LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 9, 10:37 AM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1037 AM MST WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      2 NE FLAGSTAFF          35.21N 111.59W
07/08/2014                   COCONINO           AZ   NEWSPAPER

            30 HOMES FLOODED IN EAST FLAGSTAFF. STREETS FLOODED AND
            IMPASSABLE DUE TO HEAVY RAIN AND ACCUMULATION OF HAIL.

&&

EVENT NUMBER FGZ1400048

ML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 9, 2:45 PM MST to 3:30 PM MST
Where
Yavapai County, 3 mi W of Yarnell to 6 mi W of Yarnell
Reported by
Trained Spotter
Coordinates
34.220, -112.782

A thunderstorm produced heavy rain (0.90) over Yarnell and the Yarnell Hill Fire scar. This caused flowing water in washes and over low water crossings. The water stayed below the bridges in town.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536858.